Michigan, 2017

High Wind in Michigan, January 12, 2017

January 12, 2017 · NWS MQT · 1 event in 1 county or zone

Strong west wind gusts developed at Freda on the afternoon of the 12th in the wake of a cold frontal passage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong west wind gusts developed at Freda on the afternoon of the 12th in the wake of a cold frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 12, 4:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 12, 4:00 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
400 PM EST Thu Jan 12 2017

.SHORT TERM...(This evening through Friday)
Issued at 359 PM EST THU JAN 12 2017

Short description of the upcoming conditions (see the WSW and SPS
for more info).

A shortwave cross through the area is leading to strong winds that
have already increased over the western CWA. Winds will continue to
turn out of the WNW tonight, especially impacting the Keweenaw and
lakeshore areas E of Munising with blowing/drifting snow and light
LES. Continued the winter wx advisory for the Keweenaw given very
low VIS occuring and expected to continue. Issued an SPS for NE U.P.
as winds will be more isolated to the lakeshore. Wind chills will
drop to -25F to -30F over the interior W tonight into Fri morning,
so issued a wind chill advisory there.

Snow gradually diminishes in the NW wind snowbelts through FRI.

.LONG TERM...(Friday night through Thursday)
Issued at 326 PM EST THU JAN 12 2017

A hi pres rdg near the Great Lks wl bring generally dry wx to the
area this weekend. Although the weekend wl start on a seasonably
chilly note, there wl be a warming trend into early next week as upr
hgts begin to rise with the arctic branch retreating n into Canada
and an upr rdg building over the se CONUS. Depending on the track of
a polar branch shrtwv/sfc lo pres lifting ne fm the srn Plains on the
nw flank of the se upr rdg, there wl probably be a mixed pcpn event
arnd Tue. Pacific air and well above normal temps wl dominate much of
next week.

Fri ngt/Sat...A clipper shrtwv embedded in the arctic branch flow is
fcst to track across Ontario to the n of a hi pres rdg stretching fm
the ne states into the Upr MS River Valley. A lo pres trof associated
with the clipper is fcst to cross Lk Sup during this time. But with
an absence of any sgnft mstr inflow and the passage of the sharper
dpva/deep lyr qvector cnvgc to the n closer to the shrtwv track,
expect any accompanying pcpn to be light and limited mainly to areas
near Lk Sup. Some of the guidance does show a weak disturbance
tracking thru WI and bringing some lgt pcpn to the scentral right
under the sfc rdg axis, but if this pcpn does occur it wl be light.
Depending on the cld cover associated with this disturbance, some
locations over the scentral could be quite chilly on Fri ngt with
lighter winds closer to the hi pres rdg axis just to the s. More clds
and a stronger wsw flow over the nrn tier wl limit the diurnal temp
fall in that area. As h85 temps warm to arnd -8C on Sat, expect max
temps to rebound into the 20s.

Sat ngt thru Sun ngt...Hi pres is fcst to build over the Upper Lks
and bring dry wx to the cwa under rising upr hgts as the arctic
branch flow retreats into Canada and an upr rdg builds over the se
CONUS downstream of a trof over the sw states. There wl be a slow
warming trend as h85 temps recover to -2C to -4C on Sun. Lowered fcst
min temps blo the consensus on Sat ngt in areas away fm lk
moderation with light winds and moclr skies.

Mon thru Tue ngt...Concern during this time wl focus on the timing/
pops/ptype associated with shrtwv/sfc lo pres lifting out of the sw
trof toward the Great Lks. Although Mon is likely to be dry until at
least early aftn, some of the faster models indicate some waa sn
well ahead of the sfc lo wl arrive over the scentral in the aftn.
While the longer range guidance continues to show some variability on
the fcst mass/thermal fields with uncertainty on the interaction btwn
the primary shrtwv and another disturbance in the plains, current
trends sug the heaviest pcpn wl fall on Tue and over the central and
ern cwa. Since the bulk of the models show h85 temps rising aoa 0C
over much of the cwa, the associated pcpn is likely to be wintry mix.

Wed/Thu...Expect a drying trend on Wed following the passage of the
disturbance/sfc lo pres to the ne. The zonal flow of Pacific air in
its wake is fcst to lift h85 temps as hi as 5C on Wed, so expect
well above normal temps. This warm, dry wx wl linger on Thu with the
persistent flow of Pacific air.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 134 PM EST THU JAN 12 2017

A shortwave dropping into the area this afternoon will bring snow
showers and lowered CIGs to KCMX this afternoon, which will continue
as lake effect through much or all of tonight. Additionally, at KCMX,
strong W-NW winds will lead to blowing snow and further reduced VIS.

Most uncertain at KIWD where it appears only a short period of some
light snow showers late this evening into early tonight. Could go
longer.

KSAW will likely not see any snow, although some flurries can't be
ruled out completely. No significant impacts otherwise.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 326 PM EST THU JAN 12 2017

Expect wnw gales to 35-45 kts under the tight pres gradient between
a lo pres moving into Quebec and hi pres building into MN to slowly
diminish under gale force late tonight with the slow approach of the
hi pres/flatter pres gradient. Not out of the question there could
be some storm force gusts this evng. The hi waves whipped up by the
strong winds and very cold arctic air surging into the area will
result in heavy freezing spray that will diminish on Fri as the
winds/waves subside. As the pres gradient sharpens between a lo pres
crossing Ontario and the hi pres moving to the e on Fri night, expect
sw winds to increase up to 30 kts and then shift to the w following a
lo pres trof passage on Sat. But then as the hi pres builds closer
later on Sat into Sun and lingers into Mon, expect winds to diminish
under 20-25 kts. As a lo pres approaches from the sw later on Mon
into Tue, winds will shift to the e-ne. Since this lo pres is
forecast not to deepen significantly, winds are now expected to
remain under 25 kts.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 1 AM EST Friday for MIZ001-003.

  Wind Chill Advisory from 10 PM this evening to 10 AM CST Friday
     for MIZ009-010.

Lake Superior...
  Heavy Freezing Spray Warning from 7 PM this evening to 11 AM EST
     Friday for LSZ251-267.

  Gale Warning until 4 AM EST Friday for LSZ245>251-265>267.

  Heavy Freezing Spray Warning until 11 AM EST Friday for
     LSZ248>250-265-266.

  Heavy Freezing Spray Warning until 9 AM EST Friday for LSZ243-
     244-264.

  Gale Warning until 1 AM EST /midnight CST/ Friday for LSZ162-
     240>244-263-264.

  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Friday
     for LSZ240>242-245>247-263.

  Heavy Freezing Spray Warning until 11 PM EST /10 PM CST/ this
     evening for LSZ162.

Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...KC
AVIATION...Titus
MARINE...KC
Hazardous weather outlook, Jan 12, 4:01 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EST THU JAN 12 2017

MIZ001>007-009>014-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
401 PM EST THU JAN 12 2017 /301 PM CST THU JAN 12 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ANOTHER ROUND OF GUSTY WEST TO NORTHWEST WINDS...BLOWING SNOW AND
LAKE EFFECT SNOW SHOWERS WILL IMPACT THE WEST TO NORTHWEST WIND SNOW
BELTS TONIGHT AS AN ARCTIC AIRMASS SURGES INTO THE AREA. SEE THE
LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

WAVES BUILDING AS HIGH AS 14 FEET NEAR THE LAKE SUPERIOR SHORE EAST
OF MUNISING WILL CAUSE SOME MINOR FLOODING AND BEACH EROSION IN THAT
AREA.

WIND CHILLS WILL FALL AS LOW AS 30 BELOW ZERO NEAR THE WISCONSIN
BORDER OVERNIGHT. SEE THE LATEST WIND CHILL ADVISORY FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS CHILLS AS LOW AS 30 BELOW ZERO WILL PERSIST NEAR THE WISCONSIN
BORDER ON FRIDAY MORNING. SEE THE LATEST WIND CHILL ADVISORY FOR
FURTHER DETAILS.

DEPENDING ON THE TRACK OF A LOW PRESSURE SYSTEM MOVING THROUGH THE
GREAT LAKES EARLY NEXT WEEK...THERE COULD BE SOME FREEZING RAIN AND
SLEET OVER PORTIONS OF UPPER MICHIGAN MONDAY NIGHT INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
401 PM EST THU JAN 12 2017 /301 PM CST THU JAN 12 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT WEST TO NORTHWEST GALES TO 35 TO 45 KNOTS AND HEAVY FREEZING
SPRAY OVER MUCH OF LAKE SUPERIOR TONIGHT. THERE COULD BE SOME STORM
FORCE GUSTS TO 50 KNOTS OVER THE EAST HALF OF THE LAKE THIS EVENING.
SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY FREEZING SPRAY WILL LINGER OVER THE EAST HALF OF LAKE SUPERIOR
FRIDAY MORNING. SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
401 PM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Jan 12, 12:17 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1217 PM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SNOW             1 SE CHATHAM            46.33N 86.92W
01/12/2017  M6.0 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR SNOWFALL WITH 0.29 INCHES OF LIQUID.
            MOST OF THE SNOW FELL DURING THE MORNING TO
            EARLY EVENING OF 1/11. CURRENT SNOW DEPTH IS
            13 INCHES.

0800 AM     SNOW             1 S CASPIAN             46.06N 88.63W
01/12/2017  M3.5 INCH        IRON               MI   CO-OP OBSERVER

            24 HOUR SNOWFALL WITH 0.17 INCHES OF LIQUID.
            MOST OF THE SNOW FELL DURING THE MORNING AND
            AFTERNOON OF 1/11. CURRENT SNOW DEPTH IS 21
            INCHES.

0800 AM     SNOW             2 WNW IRONWOOD          46.47N 90.18W
01/12/2017  M3.0 INCH        GOGEBIC            MI   CO-OP OBSERVER

            24 HOUR SNOWFALL. MOST OF THE SNOW FELL
            DURING THE MORNING AND AFTERNOON OF 1/11.

0700 AM     SNOW             2 SSW ESCANABA          45.72N 87.10W
01/12/2017  M3.0 INCH        DELTA              MI   CO-OP OBSERVER

            24 HOUR SNOWFALL. MOST OF THE SNOW FELL
            DURING THE MORNING AND AFTERNOON OF 1/11.

0800 AM     SNOW             1 S ONTONAGON           46.86N 89.31W
01/12/2017  M2.0 INCH        ONTONAGON          MI   CO-OP OBSERVER

            24 HOUR SNOWFALL. MOST OF THE SNOW FELL
            DURING THE MORNING TO EARLY EVENING OF 1/11.
            CURRENT SNOW DEPTH IS 18 INCHES.

0800 AM     SNOW             2 SE HERMAN             46.65N 88.33W
01/12/2017  M2.0 INCH        BARAGA             MI   CO-OP OBSERVER

            24 HOUR SNOWFALL WITH 0.15 INCHES OF LIQUID.
            MOST OF THE SNOW FELL DURING THE MORNING AND
            AFTERNOON OF 1/11. CURRENT SNOW DEPTH IS 22
            INCHES.

0800 AM     SNOW             8 N MASS CITY           46.87N 89.10W
01/12/2017  M1.8 INCH        ONTONAGON          MI   CO-OP OBSERVER

            24 HOUR SNOWFALL. MOST OF THE SNOW FELL
            DURING THE MORNING THROUGH EARLY EVENING OF
            1/11.

&&

KLUBER
Local storm report, Jan 12, 2:18 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
218 PM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST 56 NNW FREDA            47.87N 89.31W
01/12/2017  M59 MPH          LSZ263             MI   BUOY

            PEAK GUST SO FAR TODAY AT ROCK OF AGES ON
            ISLE ROYALE.

&&

KLUBER
Local storm report, Jan 12, 2:55 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
255 PM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND GST FREDA                   47.14N 88.82W
01/12/2017  M51 MPH          HOUGHTON           MI   TRAINED SPOTTER

            PEAK WIND GUST THIS AFTERNOON.

&&

KLUBER
Special weather statement, Jan 12, 3:54 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
354 PM EST Thu Jan 12 2017

MIZ006-007-130900-
Alger-Luce-
Including the cities of...Grand Marais...Munising...Newberry
354 PM EST Thu Jan 12 2017

...STRONG WINDS WILL LEAD TO BLOWING AND DRIFTING SNOW...

WINDS WILL TURN OUT OF THE NORTHWEST THIS EVENING AND GUST UP TO 45
MPH INTO TONIGHT NEAR LAKE SUPERIOR EAST OF MUNISING. THIS WILL LEAD
TO BLOWING AND DRIFTING SNOW NEAR LAKE SUPERIOR AND IN OPEN AREAS.
USE CAUTION IF DRIVING AS Visibilities WILL BE REDUCED TO UNDER A
HALF MILE AND SNOW WILL BE BLOWN ON TO ROADS IN OPEN AREAS.

Titus
Local storm report, Jan 12, 4:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST FREDA                   47.14N 88.82W
01/12/2017  M55 MPH          HOUGHTON           MI   TRAINED SPOTTER

            MEASURED WIND GUSTS TO 55 MPH FROM THE WEST
            AT FREDA.

&&

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
January 12, 5:30 PM EST to 5:45 PM EST
Where
Northern Houghton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter at Freda measured peak west wind gusts to 60 mph. This was the highest wind gust of the fall and winter season thus far.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676946.